question-icon

What causes weakness in the body while on Gabapentin?

default
Posted on Fri, 4 Nov 2016
Question: I HAVE BEEN TAKING GABAPENTIN (2) PILLS 600MG TOTAL FOR ABOUT 5 YEARS AS A DOCTOR RECOMMENDED SLEEP AIDE. IS THERE ANY CONNECTION TO MY LOSING SEVERE MUSCLE TONE IN MY RIGHT ARM?
DOCTORS AT THE UCI MEDICAL CLINIC DIAGNOSED ME WITH ALS AND THEN CHANGED THE DIAGNOSIS TO UNKNOWN. XXXXXXX -
doctor
Answered by Dr. Kathy Robinson (1 hour later)
Brief Answer:
not connected

Detailed Answer:
Hello and thanks for your question.
While weakness is a known side effect of gabapentin, this would be a global weakness not just in one arm. If you are losing muscle tone and strength in one body area like an arm, this would not be caused by a drug like gabapentin.
This kind of loss of muscle tone and strength would be either due to a problem in the muscle directly or due to a problem with the nerve going to the muscle.
Nerve and muscle conduction studies would be the best way to determine the cause.
In addition an MRI of the brain may be helpful to make sure there is no problem in the motor centers of the brain that could be causing this problem.
The best specialist to see would be a neurologist who specializes in movement disorders.
Regards,
Dr. Robinson
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kathy Robinson

General & Family Physician

Practicing since :1989

Answered : 3535 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weakness in the body while on Gabapentin?

Brief Answer: not connected Detailed Answer: Hello and thanks for your question. While weakness is a known side effect of gabapentin, this would be a global weakness not just in one arm. If you are losing muscle tone and strength in one body area like an arm, this would not be caused by a drug like gabapentin. This kind of loss of muscle tone and strength would be either due to a problem in the muscle directly or due to a problem with the nerve going to the muscle. Nerve and muscle conduction studies would be the best way to determine the cause. In addition an MRI of the brain may be helpful to make sure there is no problem in the motor centers of the brain that could be causing this problem. The best specialist to see would be a neurologist who specializes in movement disorders. Regards, Dr. Robinson